Alert archive / North Carolina / Beach Hazards Statements in 2017
Beach Hazards Statement 7, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at May 1, 2017, 8:14 PM EDT. It took effect at May 2, 2017, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- May 1, 2017, 8:14 PM EDT (00:14 UTC)
- In effect from
- May 2, 2017, 8:00 AM EDT
- Expired
- May 2, 2017, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
The text
As transmitted.
443 WHUS42 KMHX 020014 CFWMHX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE FOR NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 814 PM EDT MON MAY 1 2017 ...HIGH RISK OF RIP CURRENTS FROM CAPE LOOKOUT TO CAPE HATTERAS TUESDAY... .THE COMBINATION OF PERSISTENT ONSHORE WINDS AND LARGE MEDIUM PERIOD SWELL WILL PRODUCE A HIGH RISK OF RIP CURRENTS AND STRONG SHORE BREAK ALONG THE BEACHES FROM CAPE LOOKOUT TO CAPE HATTERAS TUESDAY. NCZ095-103-104-020815- /O.NEW.KMHX.BH.S.0007.170502T1200Z-170503T0000Z/ CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE- 814 PM EDT MON MAY 1 2017 ...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING... THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING. * HAZARDS...HIGH RIP CURRENT RISK AND STRONG SHORE BREAK. * LOCATION...ALONG THE BEACHES FROM CAPE LOOKOUT TO CAPE HATTERAS. * TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS TO OCCUR IS A COUPLE HOURS EITHER SIDE OF LOW TIDE, WHICH WILL OCCUR AROUND 730 AM AND 730 PM TUESDAY. * SURF HEIGHT...4 TO 6 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT. SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND CALL OR WAVE FOR HELP. SHORE BREAK OCCURS WHEN WAVES BREAK DIRECTLY ON THE BEACH. THE MOST COMMON INJURIES WITH STRONG SHORE BREAK ARE NECK AND BACK INJURIES, WHICH MOST OFTEN OCCUR WHEN THE POWERFUL SURF THROWS A SWIMMER OR SURFER HEAD FIRST INTO THE BOTTOM. IT IS EXTREMELY IMPORTANT TO PROTECT YOUR HEAD AND NECK WHENEVER YOU ARE IN BREAKING WAVES BY KEEPING YOUR HANDS IN FRONT OF YOU AT ALL TIMES. && $$
2 follow-up statements
530 WHUS42 KMHX 020734 CFWMHX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE FOR NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 334 AM EDT TUE MAY 2 2017 ...HIGH RISK OF RIP CURRENTS FROM CAPE HATTERAS TO CAPE LOOKOUT TODAY... .THE COMBINATION OF PERSISTENT ONSHORE WINDS AND LARGE MEDIUM PERIOD SWELL WILL PRODUCE A HIGH RISK OF RIP CURRENTS AND STRONG SHORE BREAK ALONG THE BEACHES FROM CAPE LOOKOUT TO CAPE HATTERAS TODAY. NCZ095-103-104-021900- /O.CON.KMHX.BH.S.0007.170502T1200Z-170503T0000Z/ CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE- 334 AM EDT TUE MAY 2 2017 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * HAZARDS...HIGH RIP CURRENT RISK AND STRONG SHORE BREAK. * LOCATION...ALONG THE BEACHES FROM CAPE HATTERAS TO CAPE LOOKOUT. * TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS TO OCCUR IS A COUPLE HOURS EITHER SIDE OF LOW TIDE, WHICH WILL OCCUR AROUND 730 AM AND 730 PM TODAY. * SURF HEIGHT...4 TO 6 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT. SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND CALL OR WAVE FOR HELP. SHORE BREAK OCCURS WHEN WAVES BREAK DIRECTLY ON THE BEACH. THE MOST COMMON INJURIES WITH STRONG SHORE BREAK ARE NECK AND BACK INJURIES, WHICH MOST OFTEN OCCUR WHEN THE POWERFUL SURF THROWS A SWIMMER OR SURFER HEAD FIRST INTO THE BOTTOM. IT IS EXTREMELY IMPORTANT TO PROTECT YOUR HEAD AND NECK WHENEVER YOU ARE IN BREAKING WAVES BY KEEPING YOUR HANDS IN FRONT OF YOU AT ALL TIMES. && $$
021 WHUS42 KMHX 021349 CFWMHX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE FOR NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 949 AM EDT TUE MAY 2 2017 ...HIGH RISK OF RIP CURRENTS FROM CAPE HATTERAS TO CAPE LOOKOUT TODAY... .THE COMBINATION OF PERSISTENT ONSHORE WINDS AND LARGE MEDIUM PERIOD SWELL WILL PRODUCE A HIGH RISK OF RIP CURRENTS AND STRONG SHORE BREAK ALONG THE BEACHES FROM CAPE LOOKOUT TO CAPE HATTERAS TODAY. NCZ095-103-104-030000- /O.CON.KMHX.BH.S.0007.000000T0000Z-170503T0000Z/ CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE- 949 AM EDT TUE MAY 2 2017 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * HAZARDS...HIGH RIP CURRENT RISK AND STRONG SHORE BREAK. * LOCATION...ALONG THE BEACHES FROM CAPE HATTERAS TO CAPE LOOKOUT. * TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS TO OCCUR IS A COUPLE HOURS EITHER SIDE OF LOW TIDE, WHICH WILL OCCUR AROUND 730 PM THIS EVENING. * SURF HEIGHT...4 TO 7 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT. SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND CALL OR WAVE FOR HELP. SHORE BREAK OCCURS WHEN WAVES BREAK DIRECTLY ON THE BEACH. THE MOST COMMON INJURIES WITH STRONG SHORE BREAK ARE NECK AND BACK INJURIES, WHICH MOST OFTEN OCCUR WHEN THE POWERFUL SURF THROWS A SWIMMER OR SURFER HEAD FIRST INTO THE BOTTOM. IT IS EXTREMELY IMPORTANT TO PROTECT YOUR HEAD AND NECK WHENEVER YOU ARE IN BREAKING WAVES BY KEEPING YOUR HANDS IN FRONT OF YOU AT ALL TIMES. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 1, 8:02 PM EDT, 12 minutes earlier.
Area forecast discussion, May 1, 8:02 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
802 PM EDT Mon May 1 2017
.SYNOPSIS...
A cold front will move through from the west tonight and move
off the coast Tuesday morning. A dry secondary front will move
through tonight followed by high pressure Wednesday. A strong
and slow moving low pressure area will affect the region
Thursday and Friday. High pressure will build in behind the
front over the weekend.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
8 PM Update Monday...
Line of showers and thunderstorms continues to approach our area
from the west. The part of the line across North Carolina that
prompted a handful of thunderstorm warnings across north central
NC has weakened. Meanwhile the southern end of the line from the
NC/SC border into South Carolina has picked up strength. The
latest IR loop continues to show rapidly cooling cloud tops
here. It will be this part of the line that likely moves east-
northeast and into our area tonight. Timing still looks on track
with the main threat being damaging wind threat.
As of 300 PM Monday...Latest guidance in good agreement with
short wave and surface front moving across area late tonight
accompanied by scattered to broken coverage of shower/tstms.
Concur with recent SPC Day 1 outlook that downgraded area to
Marginal severe risk for low cape/high shear potential. Meso
models do continue to indicate some blossoming of activity east
of coastal plains late tonight, likely in response to capping
inversion getting eroded, but enhanced convective potential will
be limited due to lack of heating. Continued previous forecast
likely POPs spreading west to east across area overnight.
Current isolated low top shower activity will continue across
area through this evening in advance of main activity with
front, as additional activity indicated in satellite imagery to
south. Min temps from lower 60s inland to around 70 coast.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
As of 300 PM Monday...cold front will be moving off coast early
with just a lingering small chance POP for Outer Banks through
10 AM. Otherwise, clearing behind front with drier air mass
spreading in but cold air advection will be limited by low level
flow remaining west-southwest. Max temps from upper 70s Outer
Banks to lower 80s inland.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 315 PM Monday...Above normal temps continue through
Thursday, with much cooler weather expected late week into the
weekend. A strong low pressure system will impact the region
late Thursday into Friday, with the potential for heavy rain
and possibly severe weather.
Tuesday night through Wednesday...High pressure will build over
the region, with dry wx prevailing. Low level thickness values
support highs near to a few degrees above normal, with highs in
the mid 70s to low 80s.
Thursday through Friday...A deep upper level trof will dig down
into the Southern Plains enhancing cyclogenesis as low moves
through the OH/TN valley region. The deepening low will track
west and north of Eastern NC and will have the potential to
produce locally heavy rainfall and severe weather Thu night and
the first part of Friday. Still looks like a high shear/low
cape event...with forecast MU CAPE values below 1000 J/KG and
good deep layer shear 40-50 KT. Highs Thu again in the upper
70s to low 80s inland and mid/upper 70s along the coast, and a
few degrees cooler Fri.
Saturday through Monday...Low pressure will continue to lift
N/NE through the weekend as surface high builds in from the NW.
Isolated showers/tstms possible both Sat and Sun, but coverage
looks minimal at this time. Much cooler wx expected this
weekend into early next week with upper troughing over the
eastern US. Low level thickness values support highs in the
upper 60s/mid 70s. Much cooler overnight lows dropping into the
upper 40s/low 50s inland and low/mid 50s along the coast.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Short Term /Through 0Z Wednesday/...
As of 8 PM Monday...Latest guidance remains in good agreement
with line of showers/tstms moving across overnight and producing
period of sub-VFR conditions/mainly MVFR/ at all TAF sites 04Z-
09Z. Brief IFR vsbys possible in heavier thunderstorms but
duration too short to include in the TAFS. Breezy S-SW winds
15-20 KT will gust up to 30 KT into early evening and some
higher gusts possible with heavier shower/tstm activity
overnight. Conditions improving to VFR behind front after 09Z
with winds becoming W and diminishing to 10 KT or less.
Long Term /Tuesday night through Saturday/...
As of 3 PM Monday...Pred VFR conditions expected Tue night
through Wed night with high pressure building into the region. A
low pressure system will impact the region Thu night and Friday,
with widespread showers and scattered thunderstorms developing.
Periods of heavy rain will be possible.
&&
.MARINE...
Short Term /Today and Tonight/...
As of 300 PM Monday...winds continue to increase as expected
with tightening pressure gradient ahead of cold front, and
forecast on track with Gale Warnings for southern and central
waters with SCA north. Winds likely to be strongest over outer
central waters late tonight just ahead of front. Winds will
become westerly and diminish behind front tuesday morning but
become SW again during afternoon with increase to 15-20 KT over
southern and central waters.
NWPS initialized too high with seas as Diamond Buoy just reach 6
feet past hour. Leaned to WW3 through this evening but still
expect peak heights 7-11 feet late tonight, the slowing
subsiding Tuesday.
Long Term /Tuesday night through Saturday/
As of 3 PM Mon...High pressure will build over the waters
Tuesday night and Wednesday, sliding offshore Wednesday night.
Winds and seas will continue to subside Tue night and Wed. SW
winds 10-20 kt with seas 3-7 feet Tue night, becoming W/NW
5-15kt and 2-4 feet Wed. A strong area of low pressure is
expected to track well W/NW of the waters, with associated warm
front lifting north through the waters Thursday and cold front
Friday. Winds become NE/SE Wed night and Thu 10-20 kt. Seas
expected to build to 4-6 feet, esp south of Oregon Inlet late
Thu. Strong S/SW winds expected across the waters Thu night and
Friday, peaking Friday morning. Gale force winds will be
possible with dangerous seas developing (above 10 ft). SW winds
subside to 15-25 kt Fri night and continue into Sat, with seas
5-9 feet.
&&
.HYDROLOGY...
As of 300 PM Monday...
New flooding:
Tar River near Grimesland - Minor flooding forecast.
Continued flooding:
Tar River at Rock Springs - Minor flooding occurring and
forecast.
Tar River at Greenville - Moderate flooding and forecast.
Neuse River at Fort Barnwell - Minor flooding occurring and
forecast.
Neuse River at Kinston - Moderate flooding occurring and Major
flooding forecast.
Contentnea Creek near Hookerton - Moderate flooding occurring
and forecast.
Flooding ended:
- Northeast Cape Fear River near Chinquapin - dropped below
flood state Sunday evening.
- Trent River near Trenton - dropped below flood stage early
Monday.
Other:
Roanoke River at Williamson - slowly rising but forecast to
remain just below flood stage.
Additional rainfall forecast for tonight into Tuesday is not
expected to have a significant impact on the high water levels.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement from Tuesday morning through Tuesday
evening for NCZ095-103-104.
MARINE...Small Craft Advisory until 6 AM EDT Tuesday for AMZ130-131-136-
137.
Gale Warning until 6 AM EDT Tuesday for AMZ135-156-158.
Gale Warning until 8 AM EDT Tuesday for AMZ152-154.
Small Craft Advisory until 2 PM EDT Tuesday for AMZ150.
&&
SYNOPSIS...JBM
NEAR TERM...JBM/EH
SHORT TERM...JBM/BM
LONG TERM...CQD/BM
AVIATION...CQD
MARINE...JBM/CQD
HYDROLOGY...MHXHazardous weather outlook, May 1, 4:46 AM EDT, 15 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 446 AM EDT Mon May 1 2017 NCZ095-098-103-104-020900- Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde- 446 AM EDT Mon May 1 2017 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. There is a Slight Risk of Severe Thunderstorms later this evening into tonight across eastern North Carolina. The primary threat will be strong gusty winds and the possibility of a brief tornado. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No significant hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044>047-079>081-090>094-020900- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico- 446 AM EDT Mon May 1 2017 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. There is a Slight Risk of Severe Thunderstorms later this evening into tonight across eastern North Carolina. The primary threat will be strong gusty winds and the possibility of a brief tornado. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No significant hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 11
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 12:06 AM EDT | Special Weather Statement | MHX | Greene, Pitt | 54 min |
| May 2, 12:23 AM EDT | Special Weather Statement | MHX | Duplin | 67 min |
Nearby
Beach Hazards Statements in North Carolina, 2017Every beach hazards statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.